Ice Storm, Marquette
- When
- April 4, 12:00 AM CST to 10:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Periods of freezing rain, initially with some convective showers, resulted in an Ice Storm with ice accumulations of 1/4 to 1/2 inch. sleet and thundersnow were also observed.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Periods of freezing rain, initially with some convective showers, resulted in an Ice Storm with ice accumulations of 1/4 to 1/2 inch. sleet and thundersnow were also observed. Toward the end of this event, 1 inch snow accumulations were reported. During the event, northeast winds were gusting to 26 to 30 knots (30 to 35 mph). There were many reports of tree and power line damage, especially in Sheboygan County. Numerous vehicle accidents were noted in newspapers. Two separate rollover accidents resulted in two seriously injured drivers (indirectly-related) in the area northwest of the city of Fond du Lac. Many social events were cancelled, and some schools cancelled classes. Synoptically, low pressure moved east across central Illinois with a warm front ahead of it. Warm, moist, and somewhat unstable air was pulled north up and over a layer of cold air about 3 to 5,000 feet thick over Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 3, 6:45 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 645 PM CST THU APR 3 2003 UPDATE...TEMPS HAVE FALLEN A BIT HARDER THAN EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. SINCE TEMPS WERE CLOSE THE CRITICAL FREEZING THRESHOLD ALREADY...THE SMALL DROP HAS RESULTED IN THE PRECIP TYPE TO BECOME PREDOMINANTLY FREEZING RAIN. COULD SEE SOME SLEET IN MORE CONVECTIVE AREAS. CALL TO FOND DU LAC SHERIFF INDICATED ROADS ALREADY EXPERIENCING SOME GLAZING. WILL CONTINUE IT INTO THE FRIDAY MORNING HOURS FOR NOW. DAVIS ....ORIGINAL LATE AFTN DISCUSSION BELOW.... FCST FOCUS ON PRECIP TRENDS/TYPE TNT/FRI...COLDER WEEKEND. TRICKY PRECIP FCST TNT/FRI...AS CWA EXPECTED TO REMAIN IN COOL NELY BOUNDARY LAYER FLOW...WITH WARM TEMPS IN 850MB-700MB LAYER. LOTS OF LOW TO MID LVL MOISTURE FOUND ACROSS CWA...WITH GOOD FRONTOGENETIC FORCING AT 850MB HELPING TO PRODUCE PRECIP N OF CWA. FRONTOGENESIS ALONG SFC WMFNT ACROSS NRN IL ALSO HELPING TO PRODUCE PRECIP THERE. QUESTIONS ARE WHAT FORCING MECHANISMS WILL PRODUCE PRECIP ACROSS CWA...AND WHAT TYPE OF PRECIP IN COOL NELY BOUNDARY LAYER FLOW. MODELS A LITTLE TOO FAR N WITH SFC WMFNT ATTM...AND ACCOUNTING FOR THIS...EXPECT THAT BOUNDARY TO REMAIN OVR NRN IL TNT AND FRI. THUS... A CONTINUATION OF THE COLD NELY BOUNDARY LAYER WINDS FOR TNT/FRI. SPC HAS SWRN CWA IN SLGT RISK FOR EARLY TNT. MOIST ADIABATIC PROFILE ABOVE BOUNDARY LAYER RESULTS IN ONLY A LITTLE ELEVATED CAPE. SO... DESPITE STRONG WIND SHEAR PARAMETERS AND DECENT 850MB LIFT FM 35KT LLJ NOSE EARLY TNT...FEEL THAT ONLY ISOLD ELEVATED TSTMS ARE POSSIBLE ACROSS CWA. RAIN TO REDEVELOP TNT AS 850MB LOW PROPAGATES ACROSS CNTRL/SRN WI. FCST SOUNDINGS HAVE A DECENT GRASP ON VERITCAL TEMP STRUCTURE ACROSS CWA. AS NIGHT WEARS ON...BOUNDARY LAYER GETS SUFFICIENTLY COLD AND DEEP ENOUGH FOR PRECIP FALLING FM DEEP...WARM LAYER ABOVE IT TO BECOME SUPERCOOLED BEFORE REACHING GROUND. THIS SHOULD RESULT IN FREEZING RAIN MIXING IN WITH THE RAIN FM N/NWRN CWA TO SERN CWA LATE TNT AND EARLY FRI. STRONGEST LIFT ASSOC WITH LLJ NOSE SHIFTS E OF CWA BY MIDNIGHT TNT...WITH SOMEWHAT WEAKER UVV/S ASSOC WITH 850MB LOW TAKING OVER. WITH THIS IN MIND...EXPECT ONLY LIGHT FREEZING RAIN TO MIX IN. SO...WILL HOLD OFF ON ANY ADVISORIES FOR NOW. EVENING SHIFT WILL NEED TO MONITOR FOR ANY CHANGES TO CURRENT THINKING. AS 850MB LOW PROPAGATES E OF CWA FRI...DIFF CAA BEGINS TO TAKE HOLD ACROSS CWA. VARIOUS 500MB VORT MAXES PROPAGATE THRU CWA...PROVIDING LIFT. HOWEVER...DIFF CAA SCOURS OUT MID LVL MOISTURE BY LATE PM. TRENBERTH APPROX IS NEARLY NEUTRAL BY LATE PM...BUT IS POSITIVE EARLY FRI. SO...WL CONT CHC -FZRA...WITH DIFF CAA COOLING AIR COLUMN ENOUGH FOR A GRADUAL CHANGEOVER TO SLEET AND EVENTUALLY LIGHT SNOW. CLDS TO HANG AROUND FRI NGT...AS LOW LVLS REMAIN MOIST DESPITE DIFF CAA. CLDS SHOULD MIX OUT BY SAT AS DIFF CAA FINALLY MIXES OUT REMAINING MOISTURE. COLD TEMPS TO REMAIN ACROSS CWA THRU WEEKEND WITH NELY BOUNDARY LAYER FLOW. INTERESTING CYCLONE FOR EARLY NEXT WEEK...WITH GFS FURTHER N AND MSETA FURTHER S WITH FEATURE PLACEMENT. WILL KEEP CURRENT WORDING GOING FOR NOW. .MKX...WINTER WEATHER ADVISORY TONIGHT AND FRIDAY MORNING FOR THE NORTHERN HALF OF THE CWA...ZNS 046-047-051-052-056>060. WOOD
WIZ046-047-051-052-056>060-062>072-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CST THU APR 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT...MAINLY IN COUNTIES CLOSER TO THE ILLINOIS BORDER. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL. SOME FREEZING RAIN IS THEN POSSIBLE OVER PARTS OF THE AREA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT MIXED PRECIPITATION MAY LINGER INTO FRIDAY. MORE RAIN OR SNOW IS THEN EXPECTED LATE IN THE UPCOMING WEEKEND OR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED LATER TODAY AND TONIGHT. NJ
The national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348381, 5348382, 5348383, 5348384.